MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 9MM TI CANN TIBIAL NAIL-EX W/PROX BEND 345MM-STERILE; NAIL,FIXATION,BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 9MM TI CANN TIBIAL NAIL-EX W/PROX BEND 345MM-STERILE; NAIL,FIXATION,BONE
Model Number 04.034.349S
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reporter is a synthes employee.The device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2020, after devices were implanted, the surgeon had difficulty removing the insertion handle from the nail.The surgeon was unable to remove the connecting screw using the ballhex screwdriver from the nail.The surgeon completely removed the nail and put on a smith and nephew nail.The procedure was completed successfully.Patient status is unknown.Concomitant devices reported: insertion handle for suprapatellar (part number 03.010.440, lot 180183-101, quantity 1), cann connecting scr f/percutan instruments for nails-ex (part number 03.010.404, lot u329528, quantity 1), t-handle ball hex screwdriver 8mm (part number 03.010.517, lot unknown, quantity 1).This report involves one (1) 9mm ti cann tibial nail-ex w/prox bend 345mm.This is report 4 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Investigation flow: device interaction/functional.Visual inspection: the 9mm ti cann tibial nail-ex w/prox bend 345mm-sterile (product code: 04.034.349 & lot no: h602848) was received at us cq.Visual inspection showed that the slot on the proximal end of the tibial nail was damaged and corresponded to the damage on the tip of the distal tab of the returned insertion handle (mating part).The damage on the distal tab on the insertion handle and the slot on the proximal end of the nail indicates that the two parts were subjected to a significant twisting force which would be consistent with attempting to disassemble a seized assembly of the cannulated connecting screw, insertion handle, and tibial nail from the patient.Since the damage on the insertion handle and nail indicate that significant twisting force was applied, most likely to disassemble the parts, the overall complaint is confirmed.The photo provided during complaint intake was also reviewed and showed the damage seen on the returned part and therefore did not add any additional information to the investigation.Functional test: the functional test cannot be performed as the compliant device and mating devices were damaged.Can the complaint be replicated with the returned device(s)? unable to perform.Dimensional inspection: the dimensional inspection cannot be performed due to the post-manufacturing damage.Document/specification review: related drawings reflecting the current and manufactured revisions were reviewed.Complaint confirmed? yes.Investigation conclusion: the overall complaint was confirmed for the received device as the proximal end of the device was damaged.It appears that the identified damage occurred while disassembling the complaint device from the mating device (insertion handle) due to the stuck cannulated connecting screw device in the assembly.While no definitive root cause could be determined it is possible that the alleged complaint condition occurs if the angulation of the knee changes during the procedure.An increase or decrease in flexion can cause a strong bending moment on the connection between the insertion handle and the nail making the connecting screw difficult to loosen.This can become amplified as the insertion handle loosens from the nail and the bending moment acting on the connecting screw increases.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: manufacturing location: monument, manufacturing date: mar 30, 2018, expiration date: feb 28, 2027, part number: 04.034.349s, 9mm ti cann tibial nail - ex w/prox bend 345mm ¿ sterile, lot number: h602848 (sterile), lot quantity: (b)(4).Work order traveler met all inspection acceptance criteria.Inspection sheet, in-process acceptance sheet meet all inspection acceptance criteria.Inspection sheet, inspect dimensional met all inspection acceptance criteria.Inspection sheet, final inspection met all inspection acceptance criteria.Packaging label log (pll) was reviewed and determined to be conforming.Packaging bom was reviewed and determined to be conforming with no deviations to normal packaging identified.Scn supplied by ethicon (abq) was reviewed and determined to be conforming.This lot met all dimensional, visual, sterility and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.Component part(s) reviewed: part number: 21012, tialnbri13.00, lot number: h598242, lot quantity: (b)(4).Product certification supplied by dynamet dated mar 12, 2018 and inspection certificate supplied to dynamet by vsmpo dated may 13, 2017 were reviewed and determined to be conforming.Lot summary report dated mar 17, 2018 met all inspection acceptance criteria.Raw material receiving/putaway checklist met all inspection acceptance criteria.Device history review: sep 29, 2020: dhr reviewed.This lot met all dimensional, visual, sterility and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
9MM TI CANN TIBIAL NAIL-EX W/PROX BEND 345MM-STERILE
Common Device Name
NAIL,FIXATION,BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key10582004
Report Number2939274-2020-04320
Device Sequence Number16945920
Product Code JDS
UDI-Device Identifier10886982095114
UDI-Public(01)10886982095114
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K040762
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.034.349S
Device Catalogue Number04.034.349S
Device Lot NumberH602848
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/15/2020
Initial Date Received by Manufacturer 09/01/2020
Supplement Date Received by Manufacturer09/29/2020
10/09/2020
Initial Report FDA Received Date09/24/2020
Supplement Report FDA Received Date09/30/2020
10/12/2020
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CANN CONNECTING SCR F/PERCUTAN INSTRUMENTS; INSERTION HANDLE FOR SUPRAPATELLAR; T-HANDLE BALL HEX SCREWDRIVER 8MM
Outcome Attributed to Adverse Event Required Intervention;